March 7, 2006
Study Details Link of Drugs and Thoughts of Suicide
By BENEDICT CAREY
Antidepressant drugs raise the small risk of suicidal thoughts and behavior
in depressed children and adolescents, scientists at the Food and Drug
Administration are reporting today in a detailed published account of
findings they reached in 2004.
The study, an analysis of 4,582 patients in 24 drug trials, is the first
widely published evaluation of data that the agency reviewed that year. The
analysis found that about four children and adolescents of every 100 who
took the drugs reported suicidal thoughts or behavior, twice the number
among those who took dummy pills.
The publication of the study is not likely to alter the debate about the
relative risks and benefits of antidepressant treatment, experts said. No
one in the trials committed suicide, and the suicide rate among adolescents
has dropped significantly since doctors began prescribing the drugs to
minors in the early 1990's.
But some experts said publication of the report, in today's issue of The
Archives of General Psychiatry, may make it harder to deny that
antidepressants like Prozac, Zoloft and Effexor cause a worsening in a small
number of children and adolescents with depression, stirring in them
thoughts of suicide they would not otherwise have had. The findings so
impressed F.D.A. officials in 2004 that they voted then to require a suicide
warning on the drug's labels, "and we felt and still feel that was the right
thing to do," said Dr. Thomas Laughren, director of the agency's Division of
Psychiatry Products, who was a co-author of the study.
Still, a spokesman for the American Psychiatric Association, Dr. David G.
Fassler, a child and adolescent psychiatrist in Burlington, Vt., said the
study had yet to clarify the relationship between suicidal thinking and
"It shows that kids taking the medications are twice as likely to tell the
clinician about suicidal thinking," Dr. Fassler said, not whether there is a
significant difference in the incidence of suicide attempts.